Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 60, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at May 14, 2018, 10:54 PM CDT for Cherokee County, Crawford County, Kansas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 14, 2018, 10:54 PM CDT (03:54 UTC)
- Expired
- May 14, 2018, 11:45 PM CDT
- In force
- 51 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Cherokee County, KS, Crawford County, KS
The radar
The Springfield radar (KSGF), 140 km from the middle of the area, began a volume at 03:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 14, 1:20 PM CDT | Severe Thunderstorm Watch | SPC | 11 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 3.9 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1390 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1649 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
855
WUUS53 KSGF 150354
SVRSGF
KSC021-037-150445-
/O.NEW.KSGF.SV.W.0060.180515T0354Z-180515T0445Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
1054 PM CDT MON MAY 14 2018
The National Weather Service in Springfield has issued a
* Severe Thunderstorm Warning for...
Northern Cherokee County in southeastern Kansas...
Crawford County in southeastern Kansas...
* Until 1145 PM CDT
* At 1054 PM CDT, a severe thunderstorm was located near Walnut, or 8
miles east of St. Paul, moving east at 25 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Pittsburg... Frontenac...
Girard... Arma...
Cherokee... Weir...
Mulberry... Scammon...
Chicopee... Mccune...
Franklin... Arcadia...
Walnut... West Mineral...
Hepler... Roseland...
Beulah... Croweburg...
Yale... Carona...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3762 9507 3768 9507 3767 9462 3722 9463
3730 9507 3750 9509
TIME...MOT...LOC 0354Z 287DEG 21KT 3754 9502
HAIL...0.75IN
WIND...60MPH
$$
Lindenberg2 follow-up statements
854
WWUS53 KSGF 150432
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
1132 PM CDT MON MAY 14 2018
KSC021-037-150445-
/O.CON.KSGF.SV.W.0060.000000T0000Z-180515T0445Z/
Cherokee KS-Crawford KS-
1132 PM CDT MON MAY 14 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT
FOR NORTHERN CHEROKEE AND CRAWFORD COUNTIES...
At 1131 PM CDT, a severe thunderstorm was located near Girard, moving
east at 20 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Pittsburg... Frontenac...
Girard... Arma...
Cherokee... Weir...
Mulberry... Scammon...
Chicopee... Mccune...
Franklin... West Mineral...
Roseland... Beulah...
Croweburg... Yale...
Carona... Farlington...
Brazilton... Greenbush...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3730 9507 3750 9507 3763 9503 3767 9492
3755 9462 3722 9463
TIME...MOT...LOC 0431Z 287DEG 17KT 3747 9487
HAIL...0.75IN
WIND...60MPH
$$
Lindenberg204
WWUS53 KSGF 150442
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
1142 PM CDT MON MAY 14 2018
KSC021-037-150451-
/O.EXP.KSGF.SV.W.0060.000000T0000Z-180515T0445Z/
Cherokee KS-Crawford KS-
1142 PM CDT MON MAY 14 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN CHEROKEE AND CRAWFORD
COUNTIES WILL EXPIRE AT 1145 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.
A severe thunderstorm watch remains in effect until midnight CDT for
southeastern Kansas.
LAT...LON 3730 9507 3750 9507 3763 9503 3767 9492
3755 9462 3722 9463
TIME...MOT...LOC 0441Z 287DEG 21KT 3747 9488
$$
LindenbergWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 6:05 PM CDT, 4 hours 49 minutes earlier.
Area forecast discussion, May 14, 6:05 PM CDT, 4 hours 49 minutes before
Area Forecast Discussion National Weather Service Springfield MO 605 PM CDT Mon May 14 2018 .SHORT TERM...(This evening through Tonight) Scattered thunderstorms developed this afternoon across west central and central Missouri. This airmass contained up to 3000 j/kg of mixed layer cape. Deep shear was on the marginal side, however, this cape / shear combination should be sufficient to produce a few organized thunderstorms late this afternoon and evening. A Severe Thunderstorm Watch has been posted for areas along and north of a line from Columbus, Kansas to Rolla, Missouri. This activity was forced by an upper level shortwave trough that was centered directly over the state of Missouri today. For tonight, scattered thunderstorms will continue as the airmass remains unstable. The shortwave will be exiting, however, it's possible that outflow from storms in northeast Kansas forces scattered coverage tonights. So will need to monitor for the risk of a large line segment. .LONG TERM...(Tuesday through Monday) Models are suggesting the possibility of a stalled out outflow boundary across southern Missouri tomorrow, that triggers another round of afternoon convection. Shear remains weak, but given the instability, we won't rule out a rogue wind report or two. Similar conditions are expected on Thursday, as the GFS depicts a stalled out synoptic cold front over southern Missouri that will once again trigger scattered convection within a weakly sheared airmass. Building mid level heights and an increasingly capped airmass will limit convective potential on Friday. Look for afternoon highs to reach the 80s on a daily basis through Friday. Saturday also looks dry, however, by Saturday night and Sunday, a weak zone of baroclinicity slides underneath the weak southwest flow aloft and brings additional rain chances to the Ozarks. Shear could be a bit stronger on Sunday, bringing some organization to the storms. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 602 PM CDT Mon May 14 2018 Convection slow to move early this evening and have it mainly affecting the JLN terminal later in the evening. Will have to monitor trends for potentially adding SGF into the mix if storms in Vernon and Barton hold together. Outside of the convection, will maintain VFR with mainly cirrus shield from convection. Convective cells would drop into MVFR category and possibly a brief IFR. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...Cramer LONG TERM...Cramer AVIATION...Lindenberg
Hazardous weather outlook, May 14, 5:26 PM CDT, 5 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 526 PM CDT Mon May 14 2018 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-152230- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 526 PM CDT Mon May 14 2018 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Tonight. Weather hazards expected... Elevated hail risk. Elevated thunderstorm wind damage risk. Elevated lightning risk. DISCUSSION... Strong to severe thunderstorms are possible this afternoon and this evening over areas along and north of a line from Columbus Kansas to Rolla Missouri. Damaging wind gusts will be the primary risk with the most intense thunderstorms. However, large hail up to the size of quarters will also be possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Periodic thunderstorm chances will then occur through the remainder of the week. At this time lightning looks to be the main risk. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Lindenberg
In the hours before
Local storm report, May 14, 6:26 PM CDT, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
626 PM CDT MON MAY 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM HAIL 2 S FORT SCOTT 37.82N 94.70W
05/14/2018 E1.00 INCH BOURBON KS PUBLIC
SOCIAL MEDIA VIDEO SHOWING NICKEL TO QUARTER
SIZE HAIL.
&&
MGSpecial weather statement, May 14, 7:03 PM CDT, 3 hours 51 minutes before
Special Weather Statement
National Weather Service Springfield MO
703 PM CDT MON MAY 14 2018
MOZ078-079-089-150100-
Cedar MO-Polk MO-Dade MO-
703 PM CDT MON MAY 14 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CEDAR...POLK AND
NORTHEASTERN DADE COUNTIES UNTIL 800 PM CDT...
At 703 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles southeast of El Dorado Springs to near
Stockton to near Greenfield. Movement was east at 25 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Bolivar... Stockton Lake...
Pomme de Terre Lake... Humansville...
Polk... Pleasant Hope...
Fair Play... Morrisville...
Dadeville... Halfway...
Flemington... Aldrich...
Bearcreek... Masters...
Brighton... Arnica...
Eudora... Goodson...
Dunnegan... Bona...
A severe thunderstorm watch remains in effect until 1000 PM CDT for
central and southwestern Missouri.
LAT...LON 3782 9358 3781 9357 3782 9351 3779 9319
3743 9318 3742 9319 3743 9362 3745 9371
3783 9371
TIME...MOT...LOC 0003Z 281DEG 22KT 3774 9387 3763 9382 3745 9384
WiseSpecial weather statement, May 14, 7:44 PM CDT, 3 hours 10 minutes before
Special Weather Statement
National Weather Service Springfield MO
744 PM CDT MON MAY 14 2018
MOZ055-056-069-150145-
Camden MO-Benton MO-Morgan MO-
744 PM CDT MON MAY 14 2018
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BENTON...NORTHWESTERN
CAMDEN AND MORGAN COUNTIES UNTIL 845 PM CDT...
At 743 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Cole Camp, or 13 miles east of Warsaw, moving east at
35 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Lake of The Ozarks... Truman Lake...
Osage Beach... Versailles...
Village of Four Seasons... Warsaw...
Stover... Laurie...
Sunrise Beach... Barnett...
Gravois Mills... Rocky Mount...
Lakeview Heights... Crockerville...
Zora... Knobby...
Edmonson... Edwards...
Purvis... Hastain...
A severe thunderstorm watch remains in effect until 1000 PM CDT for
central Missouri.
LAT...LON 3843 9263 3835 9263 3835 9269 3822 9270
3821 9265 3817 9264 3817 9261 3815 9261
3813 9341 3844 9328 3851 9272
TIME...MOT...LOC 0043Z 262DEG 31KT 3828 9314
WiseSpecial weather statement, May 14, 8:57 PM CDT, 1 hour 57 minutes before
Special Weather Statement National Weather Service Springfield MO 857 PM CDT MON MAY 14 2018 KSZ097-101-MOZ077-088-150245- Cherokee KS-Crawford KS-Barton MO-Jasper MO- 857 PM CDT MON MAY 14 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CHEROKEE...SOUTHERN CRAWFORD...SOUTHWESTERN BARTON AND NORTHWESTERN JASPER COUNTIES UNTIL 945 PM CDT... At 856 PM CDT, Doppler radar was tracking a strong thunderstorm near Mccune, or 11 miles southwest of Girard, moving east at 25 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Pittsburg... Carl Junction... Frontenac... Cherokee... Weir... Scammon... Chicopee... Mccune... Nashville... Asbury... West Mineral... Waco... Roseland... Beulah... Opolis... Lawton... Carona... Lone Oak... Skidmore... Stippville... PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A severe thunderstorm watch remains in effect until 1000 PM CDT for southeastern Kansas...and southwestern Missouri. LAT...LON 3729 9505 3748 9498 3742 9441 3713 9455 TIME...MOT...LOC 0156Z 286DEG 23KT 3736 9493 Lindenberg
Local storm report, May 14, 10:33 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1033 PM CDT MON MAY 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 PM HAIL 2 SSW ROUND SPRING 37.26N 91.43W
05/14/2018 E0.75 INCH SHANNON MO CO-OP OBSERVER
&&
BURCHFIELDSpecial weather statement, May 14, 10:34 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service Springfield MO
1034 PM CDT MON MAY 14 2018
KSZ073-097-101-150415-
Cherokee KS-Bourbon KS-Crawford KS-
1034 PM CDT MON MAY 14 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BOURBON...NORTHERN
CHEROKEE AND CRAWFORD COUNTIES UNTIL 1115 PM CDT...
At 1033 PM CDT, Doppler radar was tracking a strong thunderstorm near
Erie, moving east at 30 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Pittsburg... Frontenac...
Girard... Arma...
Cherokee... Weir...
Mulberry... Scammon...
Chicopee... Mccune...
Franklin... Arcadia...
Walnut... West Mineral...
Hepler... Roseland...
Beulah... Croweburg...
Yale... Carona...
A severe thunderstorm watch remains in effect until midnight CDT for
southeastern Kansas.
LAT...LON 3774 9509 3776 9508 3767 9462 3722 9463
3730 9507 3750 9509
TIME...MOT...LOC 0333Z 291DEG 25KT 3762 9519
LindenbergThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 8:20 PM CDT | Severe Thunderstorm Warning | SGF | Cherokee, Crawford | 40 min |
| May 14, 8:57 PM CDT | Special Weather Statement | SGF | Cherokee | 48 min |
| May 14, 10:34 PM CDT | Special Weather Statement | SGF | Crawford | 41 min |
| May 15, 5:13 PM CDT | Special Weather Statement | SGF | Cherokee | 47 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.